Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 183, NWS Nashville, TN

May 27, 20004 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 27, 2000, 2:33 PM CDT for 4 counties in Tennessee. It was in force for 42 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 27, 2000, 2:33 PM CDT (19:33 UTC)
Expired
May 27, 2000, 3:15 PM CDT
In force
42 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Benton County, TN, Houston County, TN, Humphreys County, TN, Stewart County, TN

What was reported inside it

TimeReportWhereRemark
May 27, 2:40 PM CDTTornado F1Big Sandy, TNThe tornado hit the New Hope Road and Valentine road area the hardest with many downed trees. The tornado continued onto the Lick Creek Acces Road region and then crossed the Tennessee River.
May 27, 2:45 PM CDTThunderstorm Wind 51 ENew Johnsonville, TNSpotter reported 60 mph wind gusts and trees down.
May 27, 2:46 PM CDTTornado F3Erin, TNThe storm complex that produced a tornado in Benton county moved into Houston county and generated a tornado that hit Tennessee Ridge and Erin. The Houston county executive estimated 1.3 million dollars worth of damage. Roofs and walls of some well constructed
May 27, 3:02 PM CDTThunderstorm Wind 70 ECumberland City, TNSpotter reported numerous trees and power lines down. About 50 trees were estimated to be down in the Cumberland City area. A few trees were on a home. A trailer was blown off its foundation.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 2:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.6 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2000-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1998 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2000-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 244 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1998 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
731 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
244 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
2.2
Supercell composite
12.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

984 
WUUS54 KOHX 271935
SVRBNA
TNC005-083-085-161-272015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
233 PM CDT SAT MAY 27 2000

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BENTON COUNTY IN TENNESSEE
  HOUSTON COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF ERIN
  NORTHERN HUMPHREYS COUNTY IN TENNESSEE
  SOUTHERN STEWART COUNTY IN TENNESSEE

* UNTIL 315 PM CDT

* AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 20 MILES WEST OF TENNESSEE RIDGE...OR ABOUT 11
  MILES EAST OF PARIS...MOVING EAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTH OF ERIN AT 255 PM CDT
  7 MILES NORTH OF MCEWEN AT 300 PM CDT

DAMAGING WINDS AND HAIL WITH TORRENTIAL RAINFALL ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SATURDAY EVENING
FOR TENNESSEE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 10:15 AM CDT, 4 hours 18 minutes earlier.

Area forecast discussion, May 27, 10:15 AM CDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE NASHVILLE TN
1015 AM CDT SAT MAY 27 2000

MOST NOTICEABLE SURFACE FEATURE IS THE LARGE SCALE TEMPERATURE
BOUNDARY ALONG A LINE FROM SOUTH CENTRAL OKLAHOMA THROUGH CENTRAL
ARKANSAS AND WESTERN TENNESSEE TURNING NORTHEAST INTO CENTRAL
KENTUCKY AND BECOMING DIFFUSE BEYOND. THIS WILL LIKELY SERVE AS A
FOCUSING MECHANISM FOR FUTURE CONVECTION. CURRENT FORECAST LOOKS
OK...WITHn THE NORTHWEST PORTION NEEDING A BIT OF PUMPING UP AND
MENTION OF POSSIBLE SEVERE FOR LATER THIS AFTERNOON.

.BNA...NONE.

18

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:15 PM CDTSevere Thunderstorm WarningOHXWilliamson35 min
May 26, 7:16 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson44 min
May 26, 7:35 PM CDTTornado WarningOHXRobertson, Sumner40 min
May 26, 8:00 PM CDTSevere Thunderstorm WarningOHXMarshall, Maury, Williamson40 min
May 26, 8:15 PM CDTSevere Thunderstorm WarningOHXRutherford30 min
May 26, 8:29 PM CDTSevere Thunderstorm WarningOHXBedford31 min
May 26, 8:49 PM CDTSevere Thunderstorm WarningOHXMarshall26 min
May 26, 8:55 PM CDTSevere Thunderstorm WarningOHXBedford65 min
May 26, 9:30 PM CDTSevere Thunderstorm WarningOHXWarren30 min
May 26, 9:38 PM CDTSevere Thunderstorm WarningOHXPutnam37 min
May 26, 9:46 PM CDTSevere Thunderstorm WarningOHXVan Buren29 min
May 26, 9:51 PM CDTSevere Thunderstorm WarningOHXCumberland, White39 min
May 27, 2:48 PM CDTTornado WarningOHXHouston, Montgomery, Stewart42 min
May 27, 3:00 PM CDTSevere Thunderstorm WarningOHXDickson45 min
May 27, 3:05 PM CDTTornado WarningOHXMontgomery40 min
May 27, 3:20 PM CDTTornado WarningOHXRobertson40 min
May 27, 3:30 PM CDTTornado WarningOHXCheatham15 min
May 27, 3:38 PM CDTSevere Thunderstorm WarningOHXDavidson37 min
May 27, 3:55 PM CDTSevere Thunderstorm WarningOHXSumner35 min
May 27, 4:04 PM CDTSevere Thunderstorm WarningOHXMacon, Trousdale, Wilson41 min
May 27, 4:27 PM CDTSevere Thunderstorm WarningOHXSmith33 min
May 27, 4:37 PM CDTSevere Thunderstorm WarningOHXClay, Jackson43 min
May 27, 5:07 PM CDTSevere Thunderstorm WarningOHXOverton, Putnam43 min
May 27, 5:07 PM CDTSevere Thunderstorm WarningOHXPickett43 min
May 27, 5:10 PM CDTTornado WarningOHXJackson, Overton35 min
May 27, 5:19 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence41 min
May 27, 5:32 PM CDTSevere Thunderstorm WarningOHXFentress43 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.